Heavy Snow, Butler
- When
- December 13, 10:30 AM CST to 6:00 PM CST
- Where
- Butler forecast zone
- Reported by
- AWOS,ASOS,MESONET,ETC
- Coordinates
- 36.716, -90.407 (the zone’s center; the record gives no point)
A band of locally heavy snow fell across part of southeast Missouri, mainly west and north of Poplar Bluff. A snowfall amount of 4 inches was reported at Piedmont in western Wayne County, and 5 inches near Doniphan in Ripley County.
Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS PAH wrote it up.
A band of locally heavy snow fell across part of southeast Missouri, mainly west and north of Poplar Bluff. A snowfall amount of 4 inches was reported at Piedmont in western Wayne County, and 5 inches near Doniphan in Ripley County. Adjacent portions of western Butler County also received amounts near 4 inches. The snow fell at temperatures near freezing, resulting in a slushy accumulation on roadways. Some schools were closed or dismissed early. Numerous vehicle accidents and slide-offs were reported. Highway 34 near Piedmont and Highway 49 near Leeper were both closed due to tractor-trailer rigs that jack-knifed. Although nearly 70 accidents were reported to the State Highway Patrol in southeast Missouri, there were no reports of injuries. The heavy wet snow brought down a few tree limbs, including one that fell on an apartment building in Piedmont.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Paducah, KY wrote its last area forecast discussion before the first event at Dec 13, 2:50 AM CST, 7 hours 40 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE PADUCAH KY 250 AM CST FRI DEC 13 2002 WILL NEED TO BE RATHER BRIEF ON EXTENDED FORECAST DUE TO DEVELOPING WINTER WEATHER SITUATION. MAIN FORECAST CONCERN FOR THIS PACKAGE WILL BE WITH TIMING OF RAIN TO SNOW CHANGE OVER ACROSS THE CWA...AND SLUSHY SNOW AMOUNTS ONCE/IF THE CHANGE TAKES PLACE. 00Z MODEL RUNS HAVE FINALLY COME INTO GOOD AGREEMENT ON THE TRACK/TIMING OF THE UPPER/LOWER LEVEL STORM SYSTEM CURRENTLY DEVELOPING ACROSS THE SOUTHERN PLANS AND SOUTHEAST U.S. IN A NUTSHELL...TRACK OF H85 AND H50 LOW PRESSURE LOOKS IDEAL FOR A DECENT SNOW EVENT ACROSS THE REGION. MAIN PROBLEM...THE DEEPENING UPPER SYSTEM WILL NEED TO DYNAMICALLY CREATE ITS OWN COLD AIR...AND BRING IT TO LOWER LEVELS...SINCE NO FRESH COLD AIR IS IN PLACE OR CLOSE ENOUGH TO BE TAPPED FROM THE NORTH/WEST. MODELS DO FORECAST EXACTLY THAT...WITH ALL THICKNESS VALUES CRASHING BETWEEN 09Z AND 12Z THIS MORNING AS THE UPPER LOW DEEPENS. RECENT IR STLT PICS SUPPORT THIS DEVELOPMENT...WITH ENHANCEMENT WRAPPING BACK TO THE WEST ACROSS TUL FORECAST AREA. ETA/AVN FORECAST SOUNDINGS ALSO SUPPORT A QUICK CHANGE OVER FROM RAIN TO SNOW OVER SE MISSOURI/SOUTHWEST IL THIS MORNING. WITH THIS IN MIND...NEXT QUESTION IS HOW MUCH PRECIP WILL FALL...AND HOW MUCH WILL ACCUMULATE WITH MOST AREAS STAYING IN THE LOWER TO MID 30S DURING THE SNOW. MODELS SUGGEST AROUND 4 INCHES (10:1 RATIO RAIN TO SNOW) ACROSS SE MO/IL COUNTIES BY EARLY EVENING. HOWEVER...SOME MELTING WILL OCCUR AS THE PRECIP FALLS. HOWEVER...2-D FRONTOGENESIS AT LEVELS BETWEEN 600 MB AND 800 MB SUGGESTS A POSSIBILITY OF BANDING IN THE DEFORMATION ZONE THIS AFTERNOON AND EARLY TONIGHT... WHICH COULD LEAD TO LOCALLY HIGHER TOTALS. FOR NOW...WILL PLAY MORE OF THE MIDDLE OF THE ROAD...SINCE THE CHANGE OVER TO SNOW HAS YET TO OCCUR ANYWHERE IN THE PLAINS. WILL GO WITH WINTER WEATHER ADVISORY TODAY AND THIS EVENING FOR ALL SOUTHEAST MO COUNTIES...AND ALL OF THE IL COUNTIES EXCEPT FOR THE ROW OF COUNTIES ALONG THE KY/IL BORDER. WILL MENTION 2-4 INCH STORM TOTALS IN THE ADVISORY AREA...WITH LOCALLY HIGHER AMOUNTS POSSIBLE. WILL STRESS THE POINT THAT MOST SNOW ACCUMULATION WILL BE LIMITED TO GRASS AND ELEVATED SURFACES...SINCE SFC TEMPS SHOULD REMAIN ABOVE FREEZING AND IT WILL BE A DAYTIME EVENT. FARTHER EAST...WILL ALLOW RAIN TO CHANGE TO SNOW THIS AFTERNOON OVER ALL EXCEPT THE EXTREME SOUTHEASTERN COUNTIES...WHERE WARM AIR ALOFT WILL BE WRAPPING INTO THE SYSTEM. ADVISORY MAY NEED TO BE ISSUED NEXT SHIFT FOR SW IN/WRN KY FOR 1 TO 2 INCH SNOW AMOUNTS EARLY TONIGHT. AGAIN...MAY BE LOCALLY HIGHER IN DEFORMATION ZONE ALONG THE OHIO RIVER EARLY TONIGHT. WILL ALSO ALLOW FOR A CHANGE TO SNOW TONIGHT OVER SOUTHEAST COUNTIES...BUT ANY ACCUMULATION SHOULD BE VERY LIGHT. WHATEVER ACCUMULATES WILL NOT LAST LONG...AS THERE IS NO COLD AIR NORTHWEST OF THE SYSTEM. IN FACT...SHOULD BE IN THE 50S MOST PLACES BY SUNDAY. NO NEW EXTENDED GFS AVAILABLE. WILL MAKE LITTLE IF ANY CHANGE TO THE EXTENDED. MAY LOWER HIGH TEMPS SAT WHERE SNOW COVER IS EXPECTED. .PAH...WINTER WEATHER ADVISORY TODAY AND EARLY TONIGHT FOR ALL OF MO COUNTIES...AND MOST OF IL COUNTIES EXCEPT A FEW ALONG THE KY/IL BORDER. MEFFERT
ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-100- 107>112-114-141100- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE PADUCAH KY 502 AM CST FRI DEC 13 2002 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST MISSOURI...SOUTHERN ILLINOIS...SOUTHWEST INDIANA AND WESTERN KENTUCKY. ...WINTER WEATHER ADVISORY FOR SOUTHEAST MISSOURI AND MUCH OF SOUTHERN ILLINOIS TODAY AND EARLY TONIGHT... .DAY ONE... .A VIGOROUS AREA OF LOW PRESSURE ALOFT WILL MOVE NORTHEAST FROM THE SOUTHERN PLAINS ACROSS THE TENNESSEE VALLEY TODAY AND THIS EVENING. THIS SYSTEM WILL LIKELY PRODUCE 2 TO 4 INCHES OF WET SNOW TODAY AND EARLY TONIGHT IN AREAS ALONG AND WEST OF A LINE THAT EXTENDS FROM MT CARMEL ILLINOIS...TO HARRISBURG ILLINOIS...CAIRO ILLINOIS...TO NEW MADRID MISSOURI. RAIN MAY MIX WITH OR CHANGE TO WET SNOW OVER SOUTHWEST INDIANA AND WESTERN KENTUCKY THIS AFTERNOON. SOME SNOW ACCUMULATIONS WILL ALSO BE POSSIBLE IN THOSE AREAS LATER THIS AFTERNOON AND EARLY TONIGHT. FOR MORE DETAILED INFORMATION REGARDING THIS WINTER WEATHER SITUATION...PLEASE REFER TO THE WINTER WEATHER MESSAGE /WSWPAH/ OR THE NWS PADUCAH WEB SITE AT WWW.CRH.NOAA.GOV/PAH. .SPOTTER CALL TO ACTION STATEMENT... SPOTTER ACTIVATION MAY BE REQUESTED FOR SNOW ACCUMULATION AND ROAD REPORTS. .DAYS TWO THROUGH SEVEN... NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
The national radar mosaic for the moment the first event began.
3 heavy snow. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Missouri in 2002Every state in 2002This day in weather historyWarnings in Missouri, December 2002
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5324077, 5324078, 5324079.